Alert archive / Kansas / River Flood Warnings in 2015
River Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Apr 25, 2015, 3:10 AM CDT for Washington County, Kansas. It took effect at Apr 25, 2015, 3:49 AM CDT. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2015, 3:10 AM CDT (08:10 UTC)
- In effect from
- Apr 25, 2015, 3:49 AM CDT
- Expired
- Apr 25, 2015, 6:41 PM CDT
- In force
- 15 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Washington County, KS
The river
Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1). The gauge peaked at 17.79 ft at Apr 25, 2015, 4:00 AM CDT.
- Action stage
- 13 ft
- Minor stage
- 18 ft
- Moderate stage
- 19 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
043 WGUS43 KTOP 250810 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 310 AM CDT SAT APR 25 2015 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-251610- /O.NEW.KTOP.FL.W.0001.150425T0849Z-150425T2341Z/ /WSHK1.1.ER.150425T0849Z.150425T1000Z.150425T1141Z.NO/ 310 AM CDT SAT APR 25 2015 The National Weather Service in Topeka, KS has issued a * Flood warning for The Mill Creek at Washington. * until this evening. * At 2:45 AM Saturday the stage was 17.1 feet. * Flood stage is 18.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage early this morning and continue to rise to near 18.4 feet before sunrise.The creek will fall below flood stage by mid morning. * Impact...At 18.0 feet...Low lands along the creek flood from Morrowville to Washington flood. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
1 follow-up statement
508 WGUS83 KTOP 251119 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 619 AM CDT SAT APR 25 2015 ...The Flood Warning is cancelled for the following streams in Kansas... Mill Creek at Washington affecting Washington County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC201-251149- /O.CAN.KTOP.FL.W.0001.000000T0000Z-150425T2341Z/ /WSHK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 619 AM CDT SAT APR 25 2015 The Flood Warning is cancelled for The Mill Creek at Washington. * At 5:45 AM Saturday the stage was 15.4 feet. * Flood stage is 18.0 feet. * Forecast...The creek crested at 17.71 feet at 4 am this morning. The creek will continue to fall. && LAT...LON 3985 9714 3993 9696 3990 9692 3979 9703 3984 9715 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 24, 11:50 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 24, 11:50 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1150 PM CDT Fri Apr 24 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Through Tonight) Issued at 138 PM CDT FRI APR 24 2015 At 2 PM, a loosely defined warm front extended from just north of Hays and Russel to just north of Newton...and was becoming slightly better defined as it lifted north. Meanwhile, a very dry low level airmass over southwest Kansas was pushing east northeast, arcing from near Pratt to the northwest. The zone in between these two features appears to be the favored area for convective initiation some time around 3-4 PM. Storms that develop in this region are expected to become supercellular and track toward the east along the northward lifting warm front. Farther east, the local forecast area was cloud covered at 2 PM, still in the cool sector north of the warm front. However, the front is still expected to lift north to near I-70 by late afternoon while surface low pressure deepens in SW to SC Kansas. Convergence will intensify along the front late afternoon and could force additional convection immediately along the boundary. Any storms that develop in this manner would likely be focused west of Topeka through 8 PM, and would seem likely to lift north of the front and become elevated in nature. This would lend to a large hail risk unless a storm could root and track along the front, in which case all hazards would be possible. Will need to closely watch both of these areas of development as the environment this evening will be characterized by ample low level and 0-8 km wind shear, and some storm organization is likely. However, there are periods of weakness in the mid level wind fields and this could complicate storm mode in addition to the strong forcing likely initiating clusters of storms rather than isolated cells. The current thinking is that large hail will be the primary hazard with some possibility for pockets of damaging wind to develop. The entire area has a non-zero tornado potential, but it appears that the best chance for semi-discrete supercell structures and attendant tornado/very large hail threat will be west of Topeka and generally within 40 miles North/South of I-70 before 10 PM. As convective mode gets messier with competing updrafts later in the evening, the potential for very large hail diminishes, but ample wind shear, some surface based instability, and strong forcing keeps at least some potential hail, wind, and even a tornado into the early morning in east central KS. Finally, there is some potential for a few hours of training cells along and just north of the warm front which could result in some localized heavy rainfall amounts or even some flash flooding. Moisture content of the air is not spectacular though so it would take a few storms in quick succession to cause any flooding. Storms will come to an end from northwest to southeast overnight, with a few lingering showers or storms in the northeast through sunrise. .LONG TERM...(Saturday Night through Friday) Issued at 333 PM CDT FRI APR 24 2015 Saturday morning the mid and lower level low pressures becomes stacked over far NE KS. Wrap around moisture in the form of showers should make it into far NE KS on the backside of the low pressure, and linger through the morning hours before clearing out. A decent pressure gradient will keep the winds gusty out of the north in far eastern KS most of Saturday. High temperatures will range from near 60 in far NE KS to the mid 70s in east central KS. Saturday night a secondary cold front pushes more stable air and lower dew points southward across the forecast area. That front will push well south of the area as another closed mid level low ejects out of the southern Rockies into the southern plains. Upper level divergence and isentropic lift ahead of this system will bring a slight chance for showers Sunday night into Monday across SE and portions of central KS. During this period high temperatures will generally be in the 60s, while low temperatures generally reach the 40s. For the extended period into Tuesday, there may be just enough moisture and isentropic ascent still extending into far southeastern KS to provide enough lift to see a few showers in the outlook area. However, this is only through the GFS solution. The EC and others, show a drying trend quicker and the associated low staying off to the South before filling and becoming an open wave as it moves off to the East. The rest of the period should see very small chance to no moisture as any significant energy will stay well to the North as a strong mid to upper level ridge builds into the area. With rising heights, fair weather conditions should be the story through much of the next week. Temperatures during this time rise into the 70s with low 80s not out of the question. Overnight lows remain pleasant in the upper 40s and 50s. && .AVIATION...(For the 06Z TAFs through 06Z Saturday Night) Issued at 1150 PM CDT FRI APR 24 2015 For the 06z TAFs, a line of thunderstorms will track across KTOP/KFOE during the early overnight hours, with periods of showers and isolated thunderstorms behind this line that will persist into the morning hours. Observations show deteriorating cigs overnight with borderline MVFR/IFR cigs expected with the lingering showers through the morning. Some gusty winds can be expected with the initial line of storms with gusts upwards of 25-30mph. Latest model guidance suggests that once the precipitation exits to the east, the region should still remain under an MVFR stratus deck through the day with even lower MVFR cigs by Saturday evening. Winds will shift to the west and northwest overnight and further toward the northeast by Saturday night. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...Drake/Sanders AVIATION...Hennecke
Hazardous weather outlook, Apr 24, 10:38 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1038 PM CDT FRI APR 24 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-260345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1038 PM CDT FRI APR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE SPREADING EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS. STORMS MAY BRIEFLY PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEY WILL LIKELY PRODUCE HEAVY RAINFALL AND COULD CAUSE PONDING OF WATER ON ROADWAYS AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED FOR THE REST OF TONIGHT. HOWEVER RAINFALL REPORTS WOULD BE APPRECIATED. WOLTERS
In the hours before
Local storm report, Apr 24, 9:55 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI APR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HEAVY RAIN 1 N MINNEAPOLIS 39.14N 97.71W
04/24/2015 M2.97 INCH OTTAWA KS LAW ENFORCEMENT
WATER COVERING ROAD AND MEASURED BY LAW ENFORCEMENT.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 51 min |
| Apr 24, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 31 min |
| Apr 24, 8:25 PM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Apr 24, 8:46 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
| Apr 24, 8:50 PM CDT | Areal Flood Advisory | TOP | Ottawa | 85 min |
| Apr 24, 10:33 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa, Washington | 117 min |
| Apr 25, 12:26 AM CDT | Areal Flood Advisory | TOP | Washington | 2 hr |
Nearby
River Flood Warnings in Kansas, 2015Every river flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.